Missouri, 2011Damaging Winds in Missouri, June 18, 2011
June 18, 2011 · NWS EAX · 16 events in 4 counties and zones
A warm front across west central Missouri, caused severe thunderstorms to move across the area, in the early morning hours of June 18, 2011. There were numerous reports of thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $111,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front across west central Missouri, caused severe thunderstorms to move across the area, in the early morning hours of June 18, 2011. There were numerous reports of thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 11:18 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 17, 11:18 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SAT JUN 18 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
LOW LEVEL BOUNDARIES ARE NOT IN SHORT SUPPLY LATE THIS AFTERNOON.
SATELLITE AND RADAR DATA SHOW A COUPLE OF EAST-WEST BOUNDARIES FROM
EAST CENTRAL KS THROUGH WEST CENTRAL MO. HARD TO SAY WHERE THE TRUE
WARM FRONT LIES AFTER THE CONTAMINATION LEFT OVER FROM THE DEPARTED
MORNING MCS. HOWEVER...BASED ON LATEST SPC KINEMATIC FIELDS WILL
PLACE A WARM FRONT FROM CENTRAL KS EAST THROUGH THE SOUTHERN CWA
CURVING SE THROUGH THE MO BOOTHEEL. ANOTHER BOUNDARY LIES JUST NORTH
OF THIS FROM NEAR CNK THROUGH MKC AND ALONG THE MO RIVER. CURRENTLY
FLAT BUT AGITATED CU HAS FORMED ALONG/SOUTH OF THESE BOUNDARIES WITH
SURFACE BASED CAPES IN EXCESS OF 4000 J/KG. GUESS ONE COULD SAY THE
AIRMASS IS EXTREMELY UNSTABLE. WITH H7 TEMPERATURES +11C OR WARMER
OVER EASTERN KS/WEST CENTRAL MO THE AIRMASS IS CURRENTLY
CAPPED...BUT INHIBITION IS NEARLY GONE AS NOTED BY CIN VALUES OF
25-50 J/KG. HARD TO LOCATE ANY TYPE OF MID LEVEL VORTICITY MAX THAT
COULD BE ENOUGH TO INITIATE STORMS. ALSO KEEPING AN EYE ON THE WEAK
COLD FRONT WHICH LIES ACROSS SOUTHEAST NE.
12Z 4KM ARW-NMM DOES SUPPORT A CONCEPTUAL MODEL OF STORMS DEVELOPING
ALONG BOTH THE COLD FRONT (VERY LATE AFTERNOON) AND KS PORTION OF
WARM FRONT (BETWEEN 01Z-02Z). ACTIVITY SHOULD TRACK IN A GENERAL
EASTERLY DIRECTION. IF STORMS FORM THEY SHOULD BECOME SEVERE DUE TO
THE EXTREME INSTABILITY. 0-6KM SHEAR OF 30KTS IS JUST BARELY ENOUGH
TO SUPPORT A FEW SUPERCELLS WITH MULTICELLULAR STORMS MORE LIKELY
AND AN MCS OR TWO EVENTUALLY.
MID LEVEL SHORTWAVE RIDGING EXPECTED TO MOVE IN WITH SUBSIDENCE
TOMORROW SO MOST OF THE DAY SHOULD BE DRY...HUMID AND VERY WARM.
SATURDAY NIGHT LOOKING INTERESTING AS MODELS SHOW A CONSENSUS ON A
LARGE MCS FORMING NORTH OF THE WARM FRONT. DUE TO WHAT HAPPENS WITH
OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SOUTHERN KS/NW OK APPEAR
TO BE THE FAVORITE REGIONS FOR INITIATION WITH THE ACTIVITY QUICKLY
MOVING NEWD THROUGH EASTERN KS AND WEST CENTRAL MO. SEVERE WEATHER
AND LOCALIZED FLASH FLOODING WOULD BE POSSIBLE IF AS LARGE OF AN MCS
FORMS AS BEING ADVERTISED BY SEVERAL MODELS. HAVE ENOUGH CONFIDENCE
TO INCREASE POPS TO LOW END OF LIKELY RANGE.
ANOTHER FRONTAL BOUNDARY WILL BE IN OR NEAR NORTHERN MO SUNDAY
EVENING SO ONCE AGAIN THERE WILL BE A THREAT FOR CONVECTION.
MJ
MEDIUM RANGE (MONDAY THROUGH FRIDAY)...
MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH NEXT
WEEK...WITH ONLY SUBTLE DIFFERENCES REGARDING A TROUGH THAT WILL
SWING THROUGH THE CENTRAL CONUS MIDWEEK. ON MONDAY...WARM FRONT WILL
SURGE FROM NORTHERN MISSOURI EARLY IN THE DAY INTO SOUTHERN
MINNESOTA BY LATE AFTERNOON...LEAVING THE ENTIRE CWA WARM SECTORED
AND DRY IN THE PRESENCE OF A STRONG EML.
ALL MED RANGE MODELS AND ENSEMBLES AGREE ON A COLD FRONT SWINGING
THROUGH THE CWA LATE TUESDAY AS A SURFACE LOW TRACKS INTO THE UPPER
MISSISSIPPI VALLEY. ALTHOUGH BEST UPPER SUPPORT WILL TRACK NORTH OF
THE REGION IN CLOSER PROXIMITY TO THE UPPER LOW...FRONTAL
CONVERGENCE...STRONG INSTABILITY AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES SHOULD FAVOR A BAND OF SHOWERS AND
THUNDERSTORMS TRACKING THROUGH THE AREA TUES AND TUES NIGHT. STAYED
CLOSE TO A MODEL CONSENSUS FOR THE REMAINDER OF THE PERIOD. MODEST
AGREEMENT EXISTS AMONG MED RANGE MODELS THAT 850 TEMPS WILL DROP
BELOW 15C BY THURSDAY. THIS SUPPORTS SURFACE TEMPS NEAR OR SLIGHTLY
BELOW AVERAGE. DRY CONDITIONS EXPECTED THROUGH MOST OF THE LATTER
HALF OF THE WORK WEEK...UNTIL A WARM FRONT APPROACHES THE AREA FROM
THE SOUTHWEST LATE THURSDAY.
HAWBLITZEL
&&
.AVIATION...
INTENSE THUNDERSTORMS ACROSS DOUGLAS COUNTY WILL PROPAGATE TOWARDS
KMCI AND KMKC OVER THE NEXT HOUR WITH ROUGH TIMING BRINGING THIS
ACTIVITY INTO THE TERMINALS BY 0600 TO 0615Z. HAVE INDICATED 20G30KT
WINDS BUT SHOULD THE STORM INTENSIFY...WINDS MAY BE STRONGER THAN
CURRENTLY FORECAST. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF
THE TERMINALS OVER THE NEXT FEW HOURS BEFORE MESOSCALE EVOLUTION OF
THE STORMS LEAD TO A LESS CERTAIN FORECAST. OTHERWISE...THUNDERSTORM
CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON ALTHOUGH EXACT TIMING
AND LOCATION IS HIGHLY UNCERTAIN AT THE MOMENT.
DEROCHE
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 6:12 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT FRI JUN 17 2011
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
712 PM CDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT
ACROSS THE OUTLOOK AREA...BOTH ALONG A WARM FRONT ACROSS EAST
CENTRAL KANSAS THROUGH CENTRAL MISSOURI...AS WELL AS ALONG A COLD
FRONT THAT WILL ADVANCE SOUTHEAST FROM NEBRASKA LATER THIS
EVENING. DAMAGING DOWNBURST WINDS AND LARGE HAIL APPEAR TO BE
THE PRIMARY SEVERE WEATHER THREATS INTO THE EVENING AND
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
IN THE WAKE OF EARLY MORNING THUNDERSTORMS...THE COLD FRONT WILL
BECOME STATIONARY ACROSS THE REGION ON SATURDAY...SETTING THE FOCUS
FOR A POTENTIALLY ACTIVE SEVERE WEATHER EPISODE DURING THE
AFTERNOON AND EVENING HOURS. CONDITIONS APPEAR INCREASINGLY
FAVORABLE FOR A COMPLEX OF THUNDERSTORMS THAT MAY CONTAIN VERY
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH
TORRENTIAL RAINFALL DURING THE LATE AFTERNOON AND EVENING HOURS
ACROSS EASTERN KANSAS INTO WESTERN MISSOURI.
IF SUFFICIENT SUNSHINE CAN RETURN TO THE REGION LATE TOMORROW
MORNING AND AFTERNOON...A VERY WARM AND HUMID AIRMASS WILL ALLOW
HEAT INDICES TO REACH THE MIDDLE TO UPPER 90S.
ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE INTO
MISSOURI EARLY NEXT WEEK. THERE WILL BE A THREAT OF THUNDERSTORMS
MONDAY NIGHT THROUGH EARLY WEDNESDAY. SEVERE THUNDERSTORMS ARE
POSSIBLE.
ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE
THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL
WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS
AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ALONG AND SOUTH OF
INTERSTATE 70...AS WELL AS FAR NORTHWEST MISSOURI LATER THIS
EVENING.
BOOKBINDER
In the hours before
Local storm report, Jun 18, 12:23 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM TSTM WND GST 2 NE GARDNER 38.83N 94.90W
06/18/2011 M67 MPH JOHNSON KS ASOS
MEASURED AT OLATHE NEW CENTRURY AIRPORT IXD
&&
DDEROCHELocal storm report, Jun 18, 12:28 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
128 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND GST 5 SE OLATHE 38.84N 94.75W
06/18/2011 M52 MPH JOHNSON KS ASOS
MEASURED AT OLATHE JOHNSON COUNTY EXECUTIVE AIRPORT OJC
&&
DDEROCHELocal storm report, Jun 18, 12:34 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 8 WNW HILLSDALE 38.71N 94.99W
06/18/2011 E80 MPH MIAMI KS LAW ENFORCEMENT
WINDS OF 60 TO 80 MPH REPORTED JUST EAST OF WELLSVILLE KS
&&
ABAILEYLocal storm report, Jun 18, 12:35 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND GST LOUISBURG 38.62N 94.68W
06/18/2011 E70 MPH MIAMI KS LAW ENFORCEMENT
ALSO TREE DAMAGE REPORTED
&&
ABAILEYThunderstorm Wind, Jackson
- When
- June 18, 12:35 AM CST
- Where
- Jackson County, 1.48 mi NNW of Lake Lotawana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.920, -94.330
Thunderstorm wind gusts were estimated up to 60 mph. Trees were blown down.
Thunderstorm Wind, Cass
- When
- June 18, 12:40 AM CST
- Where
- Cass County, 0.69 mi S of Belton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.810, -94.530
Thunderstorm wind gusts were estimated up to 65 mph. Thirteen inch diameter tree branches were blown down.
Thunderstorm Wind, Cass
- When
- June 18, 12:40 AM CST
- Where
- Cass County, 0.69 mi S of Belton
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 38.810, -94.530
A large number of trees were blown down. Several landed on mobile homes, with significant damage reported to one. One minor injury was reported, when a home owner sustained cuts climbing out a window.
Thunderstorm Wind, Cass
- When
- June 18, 12:41 AM CST
- Where
- Cass County, 1.28 mi WSW of Belton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.810, -94.550
Large tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Jackson
- When
- June 18, 12:42 AM CST
- Where
- Jackson County, 0.54 mi E of Grandview
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.880, -94.520
Thunderstorm wind gusts were estimated up to 75 mph.
Thunderstorm Wind, Cass
- When
- June 18, 12:44 AM CST
- Where
- Cass County, 2.76 mi N of Freeman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.660, -94.500
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm Wind, Cass
- When
- June 18, 12:45 AM CST
- Where
- Cass County, 0.54 mi W of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -94.510
Thunderstorm wind gusts were estimated up to 70 mph. Tree and house damage was reported. Damage was reported to a gas station.
Thunderstorm Wind, Jackson
- When
- June 18, 12:52 AM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -94.280
Widespread tree damage was reported. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Cass
- When
- June 18, 12:56 AM CST
- Where
- Cass County, 0.69 mi S of Lake Winnebago
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.810, -94.270
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Jackson
- When
- June 18, 12:58 AM CST
- Where
- Jackson County, 2.12 mi SW of Blue Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.000, -94.310
Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Johnson
- When
- June 18, 12:59 AM CST
- Where
- Johnson County, 1.62 mi E of Latour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Amateur Radio
- Coordinates
- 38.630, -94.090
Thunderstorm wind gusts were estimated up to 60 mph. A powerline was snapped off by a tree branch.
Thunderstorm Wind, Cass
- When
- June 18, 1:04 AM CST
- Where
- Cass County, 0.69 mi N of Harrisonville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.660, -94.350
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm Wind, Cass
- When
- June 18, 1:04 AM CST
- Where
- Cass County, 2.13 mi NW of Harrisonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.670, -94.380
Thunderstorm wind gusts were estimated up to 70 mph. A 24 foot tall flag pole was blown over.
Thunderstorm Wind, Johnson
- When
- June 18, 1:30 AM CST
- Where
- Johnson County, Leeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.580, -93.700
Thunderstorm wind gusts were estimated up to 60 mph. A one and a half foot in diameter tree, blocked Highway 2 and EE Highway.
Thunderstorm Wind, Johnson
- When
- June 18, 1:32 AM CST
- Where
- Johnson County, 0.69 mi N of (Szl)whiteman Afb
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.730, -93.550
Thunderstorm wind gusts were measured at 62 mph.
Thunderstorm Wind, Pettis
- When
- June 18, 2:24 AM CST
- Where
- Pettis County, Sedalia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.700, -93.230
Thunderstorm wind gusts were estimated up to 70 mph. A roof came off one home and landed on another.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Wildfire and High Wind in Texas, June 18 to 20, 2011$250,000 · 54 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318081, 318087, 318093, 318090, 318079, 318080, 318094, 318083, 318082, 318086, 318088, 318084, 318085, 318095, 318089, 318091.